Washington, 2004

Heavy Snow in Washington, March 4, 2004

March 4, 2004 · NWS OTX · 2 events in 2 counties and zones

A winter storm dropped heavy snow over Northeast Washington during the night and early morning hours of March 3rd. Spotters in Newport and Metaline reported 4 inches of new snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm dropped heavy snow over Northeast Washington during the night and early morning hours of March 3rd. Spotters in Newport and Metaline reported 4 inches of new snow. A spotter near Colville had 4.5 inches while a spotter at Chesaw had 4.3 inches of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 3, 2:30 PM PST, 10 hours earlier.

Area forecast discussion, Mar 3, 2:30 PM PST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST WED MAR 3 2004

.SYNOPSIS...A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA
TODAY BRINGING SNOW TO ALL OF THE AREA. AT LEAST TWO MORE
DISTURBANCES WILL MOVE THROUGH THE REGION AFTER THIS FIRST ONE AND
BRING MORE UNSETTLED WEATHER TO THE AREA.

&&

.DISCUSSION...
TONIGHT THROUGH SATURDAY...PER GFS BRING WINTER WEATHER SYSTEM
THROUGH THE REGION TONIGHT INTO THURSDAY. COLD AIR POOL ALOFT
ASSOCIATED WITH THIS DISTURBANCE...-30 TO -32 AT 500MB...ALONG WITH
THE POSITION OF THE SURFACE LOW OVER SOUTHERN BC AS IT MOVES THROUGH
AND ITS ASSOCIATED WEST TO NORTHWEST FLOW MERIT A MENTION OF SLIGHT
CHANCE OF T-STORMS OVER THE EXTREME NORTHERN ZONES FOR THURSDAY.
CONDITIONALLY UNSTABLE AIRMASS AND THIS OROGRAPHICALLY FAVORED FLOW
THROUGH THURSDAY WOULD ALSO PILE ON THE SNOW WITH HIGHER SNOW WATER
RATIOS OVER HIGHER TERRAIN..THEREFORE ISSUED WINTER STORM WARNINGS
FOR PARTS OF THE IDAHO PANHANDLE FOR TONIGHT INTO THURSDAY. BREEZY
TO WINDY CONDITIONS BROUGHT ABOUT BY THE SYSTEM PASSAGES WILL AFFECT
LOW LANDS SOMEWHAT BUT MORE SO IN THE MOUNTAINS. SECOND SYSTEM
STARTS TO DRAG THROUGH ITS WARM CONVEYOR BELT AND ASSOCIATED PRECIP
EARLY FRIDAY AND THEN MORE POSTFRONTAL WINDS LIMIT THE PRECIP CHANCE
WITH A HINT OF A RAINSHADOW OVER THE BASIN AND SOME LOWLANDS EAST OF
THE CASCADES FRIDAY NIGHT WHICH CONTINUES INTO SATURDAY.

SATURDAY NIGHT THROUGH WEDNESDAY...A RELATIVELY BROAD, FLAT
RIDGE IS PROJECTED OVER THE INLAND NORTHWEST THROUGH THE FORECAST
PERIOD. SEVERAL WEAK UPPER LEVEL SHORTWAVES TO RIPPLE
THROUGH THE MOIST WEST-NORTHWESTERLY FLOW OVER THE REGION
SATURDAY NIGHT THROUGH SUNDAY NIGHT. MAIN DYNAMICS KEPT WELL NORTH
OF AREA BUT ENOUGH MOISTURE AND LIFT TO CREATE PERIODS OF
LIGHT RAIN AND SNOW OVER THE BASIN AND
VALLEYS AND LIGHT TO MODERATE SNOW OVER THE MOUNTAINS.
OTHERWISE, OTHER THAN SOME ISOLATED SHOWER ACTIVITY ALONG THE CASCADE
CREST AND OVER THE PANHANDLE MOUNTAINS FORECAST REMAINS DRY MONDAY
THROUGH WEDNESDAY WITH TEMPERATURES TRENDING WARMER THAN
CLIMATOLOGICAL NORMS AND PATCHY AREAS OF VALLEY FOG DEVELOPING
OVERNIGHT AND BURNING OFF BY MID TO LATE MORNING. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        029 042 027 045 030 044/ 70 30 30 70 30 30
COEUR DALENE  028 042 026 041 029 044/ 70 50 50 70 50 50
PULLMAN        028 041 031 041 032 046/ 70 30 30 70 30 30
LEWISTON       033 047 034 047 038 053/ 50 50 30 70 50 20
COLVILLE       028 046 030 042 028 046/ 80 80 30 80 30 30
SANDPOINT      028 042 028 041 029 043/ 80 80 60 80 80 50
WALLACE        026 037 026 039 028 041/ 80 80 80 80 80 50
MOSES LAKE     030 050 031 051 034 053/ 20 10 30 50 20 20
WENATCHEE      029 052 033 048 029 048/ 20 10 30 50 20 20
OMAK           026 047 029 046 025 046/ 20 20 30 70 30 30
&&

.OTX...
ID...WINTER STORM WARNING 4 PM TONIGHT THROUGH 4 PM THURSDAY FOR
ZONES 1 AND 4 AND 27.

 WA...SNOW ADVISORY 4 PM TONIGHT THROUGH 4 PM THURSDAY FOR WA ZONE
37.
Hazardous weather outlook, Mar 3, 2:54 PM PST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
254 PM PST WED MAR 3 2004

IDZ002-003-026-WAZ031>036-038-041-043-044-041430-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
254 PM PST WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...REST OF TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-004-027-WAZ037-041430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS-
254 PM PST WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...REST OF TODAY

A FRONT WILL PASS THROUGH THE AREA OVERNIGHT...GIVING WAY TO A MOIST
UNSTABLE WESTERLY FLOW. WIDESPREAD SNOW SHOWER ACTIVITY IS EXPECTED
WITH SIGNIFICANT SNOW IN THE UPSLOPE REGIONS TONIGHT THROUGH
THURSDAY. WINTER STORM WARNINGS AND A SNOW ADVISORIES HAVE BEEN
ISSUED. PLEASE SEE THE LATEST SEAWSWOTX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TWO ADDITIONAL FRONTAL SYSTEMS ARE EXPECTED TO BRING SIGNIFICANT
MOUNTAIN SNOWS THROUGHOUT THE PERIOD. THE FIRST OF THESE IS A COLD
FRONT ON FRIDAY AFTERNOON AND THE SECOND IS A WARM FRONT ON SUNDAY.
BOTH ARE EXPECTED TO YIELD MODERATE TO HEAVY SNOW AMOUNTS IN HIGHER
ELEVATIONS. NO WATCHES OR WARNINGS HAVE BEEN ISSUED AT THIS TIME.
PLEASE CONTINUE TO MONITOR THIS AND OTHER NATIONAL WEATHER SERVICE
PRODUCTS FOR UPDATES.

WAZ042-041430-
EAST SLOPES NORTHERN CASCADES-
254 PM PST WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...REST OF TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TWO FRONTAL SYSTEMS ARE EXPECTED TO BRING SIGNIFICANT MOUNTAIN SNOWS
THROUGHOUT THE PERIOD. THE FIRST OF THESE IS A COLD FRONT ON FRIDAY
AFTERNOON AND THE SECOND IS A WARM FRONT ON SUNDAY. BOTH ARE EXPECTED
TO YIELD MODERATE TO HEAVY SNOW AMOUNTS IN HIGHER ELEVATIONS. NO
WATCHES OR WARNINGS HAVE BEEN ISSUED AT THIS TIME. PLEASE CONTINUE TO
MONITOR THIS AND OTHER NATIONAL WEATHER SERVICE PRODUCTS FOR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Stevens/Pend Oreille/X N Spokane

When
March 4, 12:30 AM PST to 7:00 AM PST
Where
Stevens/Pend Oreille/X N Spokane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Ne Okanogan/Ferry

When
March 4, 12:30 AM PST to 7:00 AM PST
Where
Ne Okanogan/Ferry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390132, 5390133.